MAUDE Adverse Event Report: INARI MEDICAL, INC. INARI TRIEVER20; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. INARI TRIEVER20; EMBOLECTOMY CATHETER
Model Number 21-101
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hemoptysis (1887); Low Blood Pressure/ Hypotension (1914); Pleural Effusion (2010); Perforation of Vessels (2135); Loss of consciousness (2418); Low Oxygen Saturation (2477); Cardiac Perforation (2513); Intraoperative Pain (2662); Pericardial Effusion (3271); Respiratory Arrest (4461)
Date of Event 10/31/2021
Type of Reportable Event Death
Event or Problem Description
A (b)(6) female presented to the emergency department on (b)(6) 2021 with a bilateral pulmonary embolism.The patient had a history of a 3-vessel coronary artery bypass graft (cabg) surgery, abdominal aortic aneurysm (aaa) repair, and hypertension.The patient was on a flight approximately 2.5 weeks prior to presenting to the hospital; immediately after the initial flight she experienced right ankle edema and tenderness, followed by shortness of breath and chest pain.The patient flew home approximately 7 days prior to presenting to the hospital and symptoms had worsened.On (b)(6) 2021 the patient underwent an attempted thrombectomy with the inari triever20 (t20).The surgical plan was to treat the right pulmonary artery first.Internal jugular access was obtained via ultrasound guidance with a micro puncture sheath; the sheath was exchanged with a standard 6 fr sheath.The physician crossed the right heart with a cobra catheter and a bentson wire guide.When crossing the heart, the physician reported the cobra catheter took a slightly different path than expected.Good distal wire position was achieved in the right lower pulmonary artery, but the wire continued to creep back during which time the physician noted feeling more "tension" than usual.The cobra catheter was exchanged for a pigtail catheter and an initial angiogram was obtained.The physician elected to proceed with treatment of the right pulmonary artery.A bentson wire was used to gain wire purchase into the right lower lobe anterior basal branch.The wire was then swapped for a 1 cm tip amplatz super stiff guidewire; however, the guidewire experienced the same issue (crept back).A gore dry sheath (gds) was then introduced and the t20 was inserted into the gds.Positioning of the t20 was uneventful until the last turn out of the right ventricle into the main pulmonary artery, at which time the physician felt some resistance and the gds had backed out slightly.The gds was readvanced and the t20 was repositioned upwards into the right interlobar artery.As the physician crossed the right heart, he felt resistance past the tricuspid valve, describing the resistance as a "complete stop".Additionally, the gds had backed out significantly.The physician advanced the gds over the t20 and then advanced the t20.The physician noted that the t20 then "jumped" forward through the pulmonary valve.At this time the patient grabbed her right shoulder in pain and coughed.When the dilator was removed the oxygenation saturation (spo2) decreased significantly (80% range) then quickly recovered to the 90% range.The patient continued to cough with light hemoptysis present.Her vital signs deteriorated significantly and she became unresponsive.A code was initiated and cardiopulmonary resuscitation was administered for approximately 10 minutes before stopping due to the existing "do not resuscitate" and "do not intubate" orders.An echocardiogram of the heart performed during the code revealed a notable pericardial effusion and a slight pleural effusion that were not known to be present prior to the thrombectomy.
 
Additional Manufacturer Narrative
The inari device was discarded by the user facility and is not available for evaluation.The device identifiers were not provided; however, the company recorded all lots shipped to the facility and each of the possible lot history records were reviewed.There were no discrepancies or unusual findings.There was no report of any device malfunction.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The event was reviewed by inari's chief medical officer, who concluded that the patient's hemoptysis and death may have been due to a tear in the heart wall.The physician wired under the chordae tendineae and likely ruptured one or more when advancing the t20 which caused the tear.It was also noted that the patient's heart wall was very thin.Additionally, during the code an echocardiogram was performed which revealed notable pericardial effusion.The event was attributed to inadvertent user error for the surgical technique employed when crossing the heart.The triever20 instructions for use provides the following direction related to vascular access: access the target area via femoral or jugular vein per standard institutional guidelines for thrombectomy procedures.Hemoptysis, pain, valvular disruption/injury, cardiac perforation, pericardial effusion, clinical deterioration, and death are listed in the device labeling as potential complications / adverse events.Manufacturer reference #: (b)(4).

Brand Name
INARI TRIEVER20
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
Manufacturer (Section G)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
Manufacturer Contact
kit cariquitan
9 parker
suite 100
irvine, CA 92618
9496008433
MDR Report Key12870662
Report Number3011525976-2021-00020
Device Sequence Number3547669
Product Code QEW
UDI-Device Identifier00850291007079
UDI-Public00850291007079
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K211013
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number21-101
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2021
Initial Report FDA Received Date11/24/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZ SUPER STIFF GUIDEWIRE; BENTSON WIRE GUIDE; COBRA CATHETER; GORE DRY SHEATH 22 F
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age77 YR
Patient SexFemale